Integral Equations and Operator Theory

, Volume 89, Issue 1, pp 43–68 | Cite as

Representation Theorems for Solvable Sesquilinear Forms

  • Rosario Corso
  • Camillo Trapani


New results are added to the paper (Di Bella and Trapani in J Math Anal Appl 451:64–83, 2017) about q-closed and solvable sesquilinear forms. The structure of the Banach space \(\mathcal {D}[||\cdot ||_\Omega ]\) defined on the domain \(\mathcal {D}\) of a q-closed sesquilinear form \(\Omega \) is unique up to isomorphism, and the adjoint of a sesquilinear form has the same property of q-closure or of solvability. The operator associated to a solvable sesquilinear form is the greatest which represents the form and it is self-adjoint if, and only if, the form is symmetric. We give more criteria of solvability for q-closed sesquilinear forms. Some of these criteria are related to the numerical range, and we analyse in particular the forms which are solvable with respect to inner products. The theory of solvable sesquilinear forms generalises those of many known sesquilinear forms in literature.


Kato’s first representation theorem q-closed and solvable sesquilinear forms Compatible norms Banach–Gelfand triplet 

Mathematics Subject Classification

Primary 47A07 Secondary 47A30 


Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.


  1. 1.
    Antoine, J.-P., Inoue, A., Trapani, C.: Partial *-Algebras and Their Operator Realizations. Kluwer, Dordrecht (2002)CrossRefzbMATHGoogle Scholar
  2. 2.
    Antoine, J.-P., Trapani, C.: Partial Inner Product Spaces—Theory and Applications. Lecture Notes in Mathematics, vol. 1986. Springer, Berlin (2009)CrossRefzbMATHGoogle Scholar
  3. 3.
    Arendt, W., ter Elst, A.F.M.: Sectorial forms and degenerate differential operators. J. Oper. Theory 67, 33–72 (2012)MathSciNetzbMATHGoogle Scholar
  4. 4.
    Di Bella, S., Trapani, C.: Some representation theorems for sesquilinear forms. J. Math. Anal. Appl. 451, 64–83 (2017)MathSciNetCrossRefzbMATHGoogle Scholar
  5. 5.
    Bognár, J.: Indefinite Inner Product Spaces, Ergeb. Math. Grenzgeb., 78. Springer, New York (1974)Google Scholar
  6. 6.
    Fleige, A.: Non-semibounded sesquilinear forms and left-indefinite Sturm–Liouville problems. Integral Equ. Oper. Theory 33, 20–33 (1999)MathSciNetCrossRefzbMATHGoogle Scholar
  7. 7.
    Fleige, A., Hassi, S., de Snoo, H.: A Krein space approach to representation theorems and generalized Friedrichs extensions. Acta Sci. Math. (Szeged) 66, 633–650 (2000)MathSciNetzbMATHGoogle Scholar
  8. 8.
    Fleige, A., Hassi, S., de Snoo, H.S.V., Winkler, H.: Sesquilinear forms corresponding to a non-semibounded Sturm–Liouville operator. Proc. R. Soc. Edinburgh Sect. A 140A, 291–318 (2010)MathSciNetCrossRefzbMATHGoogle Scholar
  9. 9.
    Fleige, A., Hassi, S., de Snoo, H., Winkler, H.: Non-semibounded closed symmetric forms associated with a generalized Friedrichs extension. Proc. R. Soc. Edinburgh Sect A Math. 144(4), 731–745 (2014)CrossRefzbMATHGoogle Scholar
  10. 10.
    Grubis̆ić, L., Kostrykin, V., Makarov, K.A., Veselić, K.: Representation theorems for indefinite quadratic forms revisited. Mathematika 59(1), 169–189 (2013)MathSciNetCrossRefzbMATHGoogle Scholar
  11. 11.
    Kato, T.: Perturbation Theory for Linear Operators. Springer, Berlin (1966)CrossRefzbMATHGoogle Scholar
  12. 12.
    McIntosh, A.: Representation of bilinear forms in Hilbert space by linear operators. Trans. Am. Math. Soc. 131(2), 365–377 (1968)MathSciNetCrossRefzbMATHGoogle Scholar
  13. 13.
    McIntosh, A.: Bilinear forms in Hilbert space. J. Math. Mech. 19, 1027–1045 (1970)MathSciNetzbMATHGoogle Scholar
  14. 14.
    McIntosh, A.: Hermitian bilinear forms which are not semibounded. Bull. Am. Math. Soc. 76, 732–737 (1970)MathSciNetCrossRefzbMATHGoogle Scholar
  15. 15.
    Phillips, R.S.: Dissipative operators and hyperbolic systems of partial differential equations. Trans. Am. Math. Soc. 90, 193–254 (1959)MathSciNetCrossRefzbMATHGoogle Scholar
  16. 16.
    Schmitz, S.: Representation theorems for indefinite quadratic forms without spectral gap. Integral Equ. Oper. Theory 83, 73–94 (2015)MathSciNetCrossRefzbMATHGoogle Scholar
  17. 17.
    Schmüdgen, K.: Unbounded Self-adjoint Operators on Hilbert Space. Springer, Dordrecht (2012)CrossRefzbMATHGoogle Scholar
  18. 18.
    Weidmann, J.: Linear Operators in Hilbert Spaces. Springer, New York (1980)CrossRefzbMATHGoogle Scholar

Copyright information

© Springer International Publishing AG 2017

Authors and Affiliations

  1. 1.Dipartimento di Matematica e InformaticaUniversità degli Studi di PalermoPalermoItaly

Personalised recommendations